Alert archive / Tennessee / Tornado Warnings in 2010

Tornado Warning 6, NWS Nashville, TN

January 21, 20104 counties in Tennessee

NWS Nashville, TN issued this tornado warning at Jan 21, 2010, 5:02 PM CST for 4 counties in Tennessee. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 21, 2010, 5:02 PM CST (23:02 UTC)
Expired
Jan 21, 2010, 5:30 PM CST
In force
28 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Bedford County, TN, Giles County, TN, Marshall County, TN, Maury County, TN

The radar

The Northeast Alabama radar (KHTX), 76 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 21, 3:16 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2010-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2010-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

326 
WFUS54 KOHX 212302
TOROHX
TNC003-055-117-119-212330-
/O.NEW.KOHX.TO.W.0006.100121T2302Z-100121T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
502 PM CST THU JAN 21 2010

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL MAURY COUNTY IN MIDDLE TENNESSEE...
  CENTRAL MARSHALL COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN BEDFORD COUNTY IN MIDDLE TENNESSEE...
  NORTHEASTERN GILES COUNTY IN MIDDLE TENNESSEE...

* UNTIL 530 PM CST

* AT 500 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 11 MILES WEST OF
  LEWISBURG...MOVING EAST AT 40 MPH.

* THE TORNADO WILL BE NEAR...
  LEWISBURG BY 515 PM CST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3532 8707 3550 8708 3554 8648 3536 8648
      3536 8653 3537 8658 3534 8659 3533 8662
      3532 8664
TIME...MOT...LOC 2302Z 268DEG 34KT 3541 8696

$$

ROSE
1 follow-up statement
133 
WWUS54 KOHX 212317
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
517 PM CST THU JAN 21 2010

TNC055-119-212327-
/O.CAN.KOHX.TO.W.0006.000000T0000Z-100121T2330Z/
MAURY TN-GILES TN-
517 PM CST THU JAN 21 2010

...THE TORNADO WARNING FOR NORTH CENTRAL GILES AND SOUTH CENTRAL
MAURY COUNTIES IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CST
THURSDAY EVENING FOR CENTRAL TENNESSEE.

LAT...LON 3533 8689 3549 8689 3551 8688 3554 8648
      3536 8648 3536 8653 3537 8658 3534 8659
      3532 8664
TIME...MOT...LOC 2317Z 268DEG 34KT 3541 8679

$$

TNC003-117-212330-
/O.CON.KOHX.TO.W.0006.000000T0000Z-100121T2330Z/
MARSHALL TN-BEDFORD TN-
517 PM CST THU JAN 21 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CST FOR
SOUTHWESTERN BEDFORD AND CENTRAL MARSHALL COUNTIES...

AT 514 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR LEWISBURG...MOVING
EAST AT 40 MPH.

THE TORNADO WILL MOVE ACROSS RURAL EASTERN MARSHALL AND RURAL 
SOUTHWESTERN BEDFORD COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3533 8689 3549 8689 3551 8688 3554 8648
      3536 8648 3536 8653 3537 8658 3534 8659
      3532 8664
TIME...MOT...LOC 2317Z 268DEG 34KT 3541 8679

$$

ROSE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Jan 21, 3:06 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Jan 21, 3:06 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
306 PM CST THU JAN 21 2010

.DISCUSSION...
CURRENT...TOR WATCH IN EFFECT W 1/3 TIL 23Z...BUT SOME CELLS
LOOKING SEVERE TO THE E AS WELL...AS DRY SLOTTING AND SOME COOLING
TAKES PLACE AT MID LEVELS. TEMPS IN MID 50S TO LOWER 60S.

WILL KEEP MENTION OF SEVERE IN ZONES THRU 03Z...AFTER WHICH UPPER LO
(MOVING NE) OUTRUNS SURFACE LO AND WE LOSE OUR DYNAMIC SUPPORT.
WINDS HAVE GONE SOUTHERLY SO VEERING NOT QUITE AS STRONG...WOULD
SUSPECT MAINLY A HAIL THREAT BY EVE.

ASSCD SURFACE FRONT EXPECTED TO BE NEAR HOP BY 06Z TONITE...AND
NEAR PLATEAU BY 12Z. WILL CARRY HI CHANCE POPS (50%) FOR TONITE.
LO CLOUDS WILL LINGER IN AREA FOR QUITE SOME TIME...MAYBE INTO SAT.

SOME MORE RAIN ON HORIZON FOR SAT NITE AND SUN...AND ESF MENTIONS
POSSIBLE FLOOD PROBLEMS. STRONG FRONT MOVES E AS SURFACE LO
DEVELOPS OVER CNTRL PLAINS SAT...CHANCE RW- FAR W.

PRE-FRONTAL SQUALL LINE EXPECTED TO MOVE ACROSS SAT NITE AND THEN
OCCLUDED FRONT MOVES ACROSS SUN AFTERNOON OR EVE. SOME WRAP-AROUND
LO CHANCE FLURRIES/R- MON NITE AND TUE. BACK TO NEAR SEASONAL
TEMPS MON AND BEYOND.

BY THU...GFS DEVELOPS A SURFACE LO OVER E TX WITH A STRONG COLD FRONT
WITH MUCH COLDER AIR MOVING SE. DGEX EVEN FASTER WITH THIS
FEATURE...WHILE EURO SUPPRESES LO WELL TO SW. WILL GO WITH 50%
POPS FOR R- FOR NOW.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      45  52  43  61 /  50   0  10  10
CLARKSVILLE    42  48  41  59 /  50   0  10  30
CROSSVILLE     45  49  38  55 /  50  20  10  10
COLUMBIA       47  52  42  60 /  50   0  10  10
LAWRENCEBURG   47  51  42  61 /  50   0  10  10
WAVERLY        43  50  42  60 /  50   0  10  40
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/MAG
Hazardous weather outlook, Jan 21, 9:06 AM CST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
906 AM CST THU JAN 21 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-221130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
906 AM CST THU JAN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY. THEY WILL BE
MOST FAVORABLE IN THE LATE MORNING AND AFTERNOON. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREAT BUT THE ATMOSPHERE WILL BECOME
CONDUCIVE FOR ISOLATED TORNADOES AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED.

17/MAG

In the hours before

Special weather statement, Jan 21, 4:18 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
418 PM CST THU JAN 21 2010

TNZ025-057-212245-
DICKSON-HICKMAN-
418 PM CST THU JAN 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR DICKSON AND HICKMAN COUNTIES...

AT 416 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF CENTERVILLE...MOVING NORTHEAST AT
40 MPH.

THIS STORM WILL BE NEAR...
  4 MILES NORTHWEST OF CENTERVILLE BY 430 PM CST.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

ROSE
Special weather statement, Jan 21, 4:20 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
420 PM CST THU JAN 21 2010

TNZ063-064-077-078-212245-
CANNON-COFFEE-DEKALB-WARREN-
420 PM CST THU JAN 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR CANNON...COFFEE...DEKALB AND
WARREN COUNTIES...

AT 416 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF WOODBURY...MOVING NORTHEAST
AT 35 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

ROSE
Special weather statement, Jan 21, 4:21 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
421 PM CST THU JAN 21 2010

TNZ060-094-095-212315-
GILES-LAWRENCE-MAURY-
421 PM CST THU JAN 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR GILES...LAWRENCE AND MAURY
COUNTIES...

AT 416 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF LAWRENCEBURG...MOVING EAST
AT 35 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

ROSE
Local storm report, Jan 21, 4:33 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
433 PM CST THU JAN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             4 W CENTERVILLE         35.79N 87.52W
01/21/2010  E1.00 INCH       HICKMAN            TN   PUBLIC

            QUARTER SIZE HAIL COVERING THE GROUND.

&&

MD
Local storm report, Jan 21, 4:38 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
438 PM CST THU JAN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             CENTERTOWN              35.72N 85.92W
01/21/2010  E0.88 INCH       WARREN             TN   EMERGENCY MNGR

            NICKEL SIZE HAIL IN CENTERTOWN.

&&

MD
Special weather statement, Jan 21, 4:53 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
453 PM CST THU JAN 21 2010

TNZ027-059-212330-
DAVIDSON-WILLIAMSON-
453 PM CST THU JAN 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON AND WILLIAMSON
COUNTIES...

AT 450 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FAIRVIEW...OR 13 MILES WEST OF FRANKLIN...
MOVING NORTHEAST AT 50 MPH.

THIS STORM WILL BE NEAR...
  6 MILES NORTHWEST OF FRANKLIN BY 505 PM CST.
  FOREST HILLS BY 510 PM CST.
  OAK HILL BY 515 PM CST.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 9:00 PM CSTRiver Flood WarningOHXBedford12 hr
Jan 21, 2:22 PM CSTSevere Thunderstorm WarningOHXMarshall, Maury23 min
Jan 21, 2:44 PM CSTTornado WarningOHXClay, Macon, Trousdale31 min
Jan 21, 3:08 PM CSTSevere Thunderstorm WarningOHXBedford, Marshall, Rutherford, Williamson37 min
Jan 21, 3:31 PM CSTSevere Thunderstorm WarningOHXDeKalb, Rutherford, Smith, Wilson29 min
Jan 21, 3:42 PM CSTSevere Thunderstorm WarningOHXCannon, Rutherford19 min
Jan 21, 3:44 PM CSTSevere Thunderstorm WarningOHXStewart31 min
Jan 21, 3:49 PM CSTSevere Thunderstorm WarningOHXGiles26 min
Jan 21, 3:49 PM CSTSevere Thunderstorm WarningOHXClay, Jackson, Overton, Putnam26 min
Jan 21, 3:53 PM CSTSevere Thunderstorm WarningOHXClay, DeKalb, Jackson, Macon, Smith37 min
Jan 21, 3:56 PM CSTTornado WarningOHXGiles34 min
Jan 21, 4:10 PM CSTTornado WarningOHXClay, Jackson, Overton, Putnam35 min
Jan 21, 4:19 PM CSTTornado WarningOHXClay, Overton, Pickett26 min
Jan 21, 4:25 PM CSTSevere Thunderstorm WarningOHXCannon, DeKalb, Warren, White35 min
Jan 21, 4:28 PM CSTTornado WarningOHXGiles, Lawrence, Maury32 min
Jan 21, 4:42 PM CSTSevere Thunderstorm WarningOHXClay, Fentress, Overton, Pickett, Putnam33 min
Jan 21, 4:58 PM CSTSevere Thunderstorm WarningOHXWhite14 min
Jan 21, 5:10 PM CSTTornado WarningOHXGrundy35 min
Jan 21, 5:27 PM CSTTornado WarningOHXBedford, Marshall18 min
Jan 21, 5:39 PM CSTSevere Thunderstorm WarningOHXCoffee, Grundy36 min
Jan 21, 5:46 PM CSTSevere Thunderstorm WarningOHXBedford14 min
Jan 21, 5:54 PM CSTSevere Thunderstorm WarningOHXRobertson, Sumner21 min

Nearby

Tornado Warnings in Tennessee, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.